Got shakes? Living with medication side effects.


I used to write in my Livejournal every day almost. Long entries, and I’d keep handwritten journals too.

Now, I don’t write in LJ as frequently and I actively avoid writing by hand.

I’ve realised why. Typing large tracts of text sincerely hurts my hands due to intention tremors (a side effect of one of my psychiatric medications – Lithium). Writing is painful and looks, much of the time, like the shaky lines of a year three kid.

Intention tremors (the ones in my hands are ‘perpendicular intention tremors’) are tremors of the extremities and limbs that increase the closer you physically come to terminating the movement and relative in intensity to the intensity of the action. So, the smaller the action + the greater pressure = the more marked the tremor.

Intention tremors are found in people diagnosed with Parkinson’s disease as well, and those with acquired brain injury (ABI). There’s a range of people who experience life with these kind of tremors. They suffer from the same damage to the cerebellum which is the root cause of ‘the lithium trembles’ or ‘lithium shakes’.

In the brain of a tremor sufferer, the cerebellum sustains damage from either disease, physical injury or toxicity which impacts movement. Since all psychiatric medication is essentially a poison (but often a useful poison), my tremors are acquired from toxicity.

Tremors make it difficult for me to do any task that involves fine motor skills (holding a cup of tea) because they make my movements wild and unpredictable, or I experience pain and soreness in fine motor exertion in performing long repetitive tasks (like typing). I find I am unable now to do the following things properly or at all:

– carry a drink one handed (if the drink is light, like a wine glass, I need to use two hands or have someone do it for me. Quite embarrassing in a pub or at a party!)

– put on makeup, particularly eye makeup and lipstick. I can no longer do eyeliner without risking real injury to my eyes and have quite badly jabbed myself in the eye with liner a few times. I avoid lining my eyes and if I want to I usually need to do a series of stretches and breathing to relax my hands (I learned these from a Parkie’s site about tremors). My lipstick is usually messy and needs to be applied several times, and I can’t line my lips at all.

– put on jewelery. I can’t do up clasps anymore. Well, maybe one time in 100. So I tend to wear things that go straight over my head. Earrings hurt to put on because I find I stab myself in the ears, or get the hook just in the hole and then my hands go WOO CRAZY TOWN and it’s all pain, pain, pain. I have made my ear bleed once. Was pretty special.

– hold a spoon or fork without mess or being stared at. Certain foods are better, but I prefer to avoid eating with utensils if I can. I get anxious if I go to a party and somebody is serving soup. Soup has maximum tremor action because fluids markedly reflect movement (unlike a solid bit of carrot or bread) and are light, so there’s nothing to provide any counterweight to stabilise my hands. Usually I have to keep my head close to the bowl and deal with having a messy front at the end. It’s funny some days; other days it’s just humiliating.

-stroke hair or skin in fluid movements. This sounds like an odd one, but if you’re trying to express the exploration of (non sexual or sexual) intimacy with someone, it often tends to be through extended touch. I cannot move my hand along say, the side of someone’s face, their arm, or their back etc, without my hand juddering and jumping which interrupts the smooth, languid nature of the movement. This is a ‘small but big’ thing that I miss. In my most tender moments, I feel utterly disabled, and more than once have lain or sat beside someone I care for with my hands balled or tucked away, thinking of how I’d like to just place my fingers on their shoulder blade and stroke downward. But the fear of feeling and looking disabled is strong.

-hold hands. When I hold hands, my whole arm and hand trembles noticeably. While this is not such a problem for partners/family/friends, I work with children whom I frequently need to hold hands with. They dislike my shaking, and comment on it.

-do any kind of handicraft. I can’t paint, draw, sew, crochet, do needlepoint, or knit anymore. They’re probably the worst kind of activity for me. I tried to learn to crochet because my ex-partner was into it – I gave up after one foundation chain because it just plain *hurt*. Trying to make a loop was ridiculous – my hands flapped like wild moths, jumping and twitching until my crochet hook clattered to the floor.

There’s more, but those are the main ones. Having tremors also leads to invasive questions, staring, dropping things, making messes and being seen as incapable or frail.

A big issue I have with tremors is that they are so visible, yet my disability (bipolar) is regarding as ‘invisible’ and therefore ‘not debilitating’. I’m currently wrangling with Centrelink for the DSP, and I really dislike how physical illnesses are separated from and mental illnesses – even that terminology is fraught and the body/mind divide is, overall, punishing.

There are many physical symptoms of mental illness (fatigue, chest pain, breathlessness, physical panic, short term paralysis, self injury, blackouts, visual and aural hallucinations, dysphoria). Many of these symptoms are cyclical but persistent.

Further to this, the physical problems that occur as a result of vital and *non-negotiable* pharmaceutical treatment of ‘invisible’ illnesses such as mine, become secondary features of that disability which not only render the disability more difficult to live with in different respects, but more visible.

The logic seems simple to me – if you can’t dispense safely with the medication, then the persisting side effects become a marked disability in themselves. You do not have the choice to live without them, and as we know – many disabilities are acquired. I feel ongoing side effects from psychiatric medication fall within this category of ‘acquired disability’.

For many these side effects decrease over time, but they’re actually gradually increasing for me. I’m going to seek, at some point in the next few months, participation in a trial of high dose B vitamins which has been administered to those with Parkinson’s Disease. High doses of B vitamins have been shown in some cases to precipitate a marked decrease in intention tremors and other types of tremor. It’s worth a shot.

I’m grateful to friends and family who help me live with tremors as best I can. Thank you to the people who fasten my jewelry and carry drinks. Thanks to the people who tread the fine line between mocking me and helping me laugh at my shakes. Thanks to the other non-neurotypical medicated folk who provide solidarity when I want to punch a wall (which I’d probably miss, due to tremors).

Thanks mostly to my cats, who have had quite a bit of wine spilled on them and suffer the fate of being generally underneath me whenever I carry a drink. I love you, my ground-dwelling sponges.

Advertisements

About laketothelight

Feminist. Tea drinker. Cat snuggler. Canadian marryer. Queer. Fat. Lover of movement. View all posts by laketothelight

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: